Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Fort Worth, TX

June 10, 2008Rains County, Van Zandt County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 10, 2008, 5:24 AM CDT for Rains County, Van Zandt County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 5:24 AM CDT (10:24 UTC)
Expired
Jun 10, 2008, 7:30 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 144 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:40 AM CDTFLOODEdgewood, TXREPORTS OF HIGH WATER ON SEVERAL ROADS. SEVERAL STALLED VEHICLES DUE TO FLOODING.
Jun 10, 6:44 AM CDTFLOODFruitvale, TXREPORTS OF HIGH WATER ON SEVERAL ROADS. STALLED VEHICLES DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 101025
FFWFWD
TXC379-467-101230-
/O.NEW.KFWD.FF.W.0041.080610T1024Z-080610T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
524 AM CDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RAINS COUNTY IN NORTHEAST TEXAS
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL 730 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM EMORY...TO LAKE 
TAWAKONI AND GRAND SALINE...TO CANTON...MOVING  SOUTHEAST AT 13 MPH. 
RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS   ALREADY FALLEN. 
ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 730 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...GRAND SALINE...CANTON AND VAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO 
UNKNOWN DEPTHS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR 
WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. TURN AROUND DONT DROWN

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS 
OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO 
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING 
THREATENING RAINS.

LAT...LON 3240 9552 3248 9578 3262 9603 3281 9608
      3285 9604 3285 9595 3290 9597 3296 9589
      3295 9567 3274 9563 3269 9558 3248 9558
      3243 9552
TIME...MOT...LOC 1024Z 323DEG 11KT 3264 9579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:53 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 10, 4:53 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
453 AM CDT TUE JUN 10 2008

.UPDATE...
BANDING OF ELEVATED CONVECTION WITH MODERATE RAINFALL WILL CONTINUE
ALONG A CORRIDOR FROM CELINA/MCKINNEY...TO GREENVILLE...TO LAKE TAWAKONI
AND CANTON THROUGH DAYBREAK. WE HAVE JUST ISSUED SMALL STREAM FLOOD
ADVISORY FOR LAKE TAWAKONI AREA OF RAINS/NRN VAN ZANDT COUNTIES THROUGH
DAYBREAK...THOUGH LAW ENFORCEMENT INDICATES NO MAJOR ISSUES OR ANYTHING
HAZARDOUS TO THIS POINT.

THINKING IS CONVECTION WILL WANE SOMEWHAT WITH LOSS OF VEERED SWLY 25-35
KTS LLJ/ISENTROPIC LIFT BY MID-MORNING. STILL...WE WENT AHEAD AND RAISED
POPS TO HIGH CHANCE CATEGORY THROUGH 9-10 AM OVER THESE AREAS. THIS
WHOLE BAND SHOULD SHIFT TO NEAR BOUNDARY OVER SE COUNTIES BY MIDDAY/AFTER.
UPDATES TO BE SENT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 248 AM CDT TUE JUN 10 2008/

DISCUSSION...
SOME ELEVATED ISENTROPIC ASCENT ON THE 305K-315K THETA SURFACES (OR
BOUNDARY LAYER TO 750MB) IN DIFFLUENT MID LVL FLOW CONTINUES TO
INDUCE ELEVATED/SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE NE 1/2 OF
N TX WITH EVEN SOME PEA-HAIL REPORTED OUT OF STRONGEST ACTIVITY AS
OF 2 AM CDT. THIS WAS SHOWN ON PREV RUNS OF MODELS NICELY AND IS
COMING TO FRUITION...THOUGH IT DIDN/T GET STARTED TIL ALMOST
MIDNIGHT.

EXPECT BULK OF ACTIVITY TO SHIFT GRADUALLY S/SEWD ACROSS AREAS EAST
OF I-35 THROUGH AT LEAST MID- MORNING...WHERE OLD FRONT/OUTFLOW
BOUNDARY REMAINS SITUATED SOUTH OF I-20 THIS MORNING. A FEW SHOWERS
AND STORMS WILL BE POSSIBLE IN DEEPER MOISTURE FROM CAMERON TO
PALESTINE THIS AFTN. OTHERWISE ...THE RESPITE FROM THE HOT/HUMID
WEATHER WILL BE SHORT- LIVED AS OLD BOUNDARY MIXES BACK NWD THIS
AFTN WITH SOME AIRMASS INDUCED WIDELY SCATTERED SHOWERS/STORMS OVER
FAR SE COUNTIES IN AREA OF BEST WAA/MOISTURE FLUX OFF THE GULF OF
MEXICO.

THE RETURN OF THE HOTTER/MORE HUMID CONDITIONS UNDER THE UPPER RIDGE
WILL BE NOTICEABLE AS TEMPS COULD PUSH THE CENTURY MARK WED/THURS.
NEXT UPPER LEVEL DISTURBANCE NOW SEEN AMPLIFYING ACROSS THE PACIFIC
NW STATES WILL DEEPEN OVER THE ROCKIES THROUGH MID WEEK...BEFORE
LIFTING ESE ACROSS THE THE PLAINS STATES LATE WEEK...HELPING TO
BREAK DOWN THE UPPER HIGH AND SHUNT IT W/SW AWAY FROM NORTH TX. NEW
RUNS OF MED RANGE MODELS CONTINUE TO INDICATE A COLD FRONT MOVING
SWD ACROSS THE RED RIVER VALLEY BY SATURDAY MORNING...THEN STALLING
OVER THE CENTRAL BRAZOS VALLEY BY SAT AFTN. WE HAVE RAISED RAIN
CHANCES ALONG THE FRONT FOR LATER FRI NIGHT AND SATURDAY TO CHANCE
CATEGORY...AS MED RANGE MODELS ALL AGREE ON INSTABILITY AND SOME
CONVECTION ERUPTING ALONG/SLIGHTLY BEHIND THE FRONT.

UPPER RIDGE REMAINS ANCHORED TO OUR WEST ON DAYS 6/7 (SUN/MON) WITH
AREA UNDER WEAK/DIFFLUENT N/NWLY FLOW ALOFT. SUMMER-LIKE MOISTURE
SHOULD BE AVAILABLE FROM THE GULF OF MEXICO. FOR NOW...WE WILL NOT
INTRODUCE MORE THAN 10 PERCENT POPS THIS PERIOD DUE TO UNCERTAINTIES
ON MID LVL FEATURES COMING OUT OF DIFFLUENT NW FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  76  97  80  98 /  20   5   5   5   5
WACO, TX              94  73  95  76  95 /  10   5   5   5  10
PARIS, TX             88  70  91  74  92 /  20  10   5   5   5
DENTON, TX            92  74  95  76  96 /  20   5   5   5   5
MCKINNEY, TX          90  72  94  75  94 /  30   5   5   5   5
DALLAS, TX            91  76  95  80  96 /  20   5   5   5   5
TERRELL, TX           90  73  95  75  94 /  30  10   5   5   5
CORSICANA, TX         91  73  94  75  95 /  20  10   5   5  10
TEMPLE, TX            95  74  94  75  96 /  20   5   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/05
Hazardous weather outlook, Jun 10, 3:04 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT TUE JUN 10 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
304 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND EAST
OF I-35 THIS MORNING...AND ALONG AND SOUTHEAST OF A CANTON TO
TEMPLE LINE THIS AFTERNOON. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY FROM FRIDAY AFTERNOON
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

SCHULTZ

In the hours before

Special weather statement, Jun 10, 1:51 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
151 AM CDT TUE JUN 10 2008

TXZ119-100715-
DALLAS TX-
151 AM CDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DALLAS COUNTY

AT 151 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF GARLAND...MOVING SOUTHEAST
AT 13 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GARLAND...MESQUITE...
ROWLETT...SACHSE AND SUNNYVALE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3299 9652 3269 9652 3287 9677 3300 9669
      3299 9664 3300 9664 3299 9659
TIME...MOT...LOC 0651Z 297DEG 11KT 3289 9664

SCHULTZ
Special weather statement, Jun 10, 2:51 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
251 AM CDT TUE JUN 10 2008

TXZ093-094-100815-
GRAYSON TX-FANNIN TX-
251 AM CDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN FANNIN COUNTY
  SOUTHEASTERN GRAYSON COUNTY

AT 251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SHERMAN...MOVING EAST AT 27
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BAILEY...BELLS...BONHAM...
DODD CITY...ECTOR...LEONARD...SAVOY...TOM BEAN...VAN ALSTYNE...
WHITEWRIGHT AND BONHAM STATE PARK.

PEA-SIZED HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3355 9597 3336 9620 3334 9637 3339 9637
      3341 9638 3341 9653 3340 9655 3342 9662
      3371 9646
TIME...MOT...LOC 0751Z 288DEG 24KT 3348 9637

SCHULTZ
Special weather statement, Jun 10, 4:35 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
435 AM CDT TUE JUN 10 2008

TXZ122-123-101000-
RAINS TX-VAN ZANDT TX-
435 AM CDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RAINS COUNTY
  NORTHERN VAN ZANDT COUNTY

AT 435 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF WILLS POINT...MOVING EAST AT 11
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EDGEWOOD...FRUITVALE AND
GRAND SALINE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3254 9565 3267 9599 3284 9593 3277 9562
      3272 9562 3272 9561 3270 9559
TIME...MOT...LOC 0935Z 288DEG 10KT 3271 9583

SCHULTZ
Special weather statement, Jun 10, 4:57 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
457 AM CDT TUE JUN 10 2008

TXZ122-101030-
VAN ZANDT TX-
457 AM CDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VAN ZANDT COUNTY

AT 457 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF CANTON...MOVING EAST AT 19 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EDGEWOOD...FRUITVALE AND
GRAND SALINE.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3251 9560 3264 9594 3279 9587 3278 9586
      3278 9579 3276 9575 3275 9571 3272 9566
      3273 9563 3272 9561 3269 9558
TIME...MOT...LOC 0957Z 288DEG 17KT 3269 9578

SCHULTZ

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:51 AM CDTSpecial Weather StatementFWDDallas24 min
Jun 10, 2:51 AM CDTSpecial Weather StatementFWDFannin24 min
Jun 10, 4:31 AM CDTAreal Flood AdvisoryFWDRains, Van Zandt3 hr
Jun 10, 4:35 AM CDTSpecial Weather StatementFWDVan Zandt25 min
Jun 10, 4:57 AM CDTSpecial Weather StatementFWDVan Zandt33 min
Jun 10, 5:24 AM CDTFlash Flood WarningFWDRains, Van Zandt2 hr
Jun 10, 6:18 AM CDTAreal Flood AdvisoryFWDVan Zandt117 min
Jun 10, 6:56 AM CDTSpecial Weather StatementFWDRockwall34 min
Jun 10, 7:13 AM CDTAreal Flood AdvisoryFWDKaufman, Rockwall2 hr
Jun 10, 7:13 AM CDTFlash Flood WarningFWDHunt105 min
Jun 10, 7:19 AM CDTAreal Flood AdvisoryFWDHenderson3 hr
Jun 10, 7:26 AM CDTSpecial Weather StatementFWDRockwall34 min
Jun 10, 7:27 AM CDTFlash Flood WarningFWDVan Zandt2 hr
Jun 10, 7:41 AM CDTAreal Flood AdvisoryFWDDallas2 hr
Jun 10, 7:57 AM CDTFlash Flood WarningFWDKaufman, Rockwall2 hr
Jun 10, 8:38 AM CDTAreal Flood AdvisoryFWDHenderson, Kaufman2 hr
Jun 10, 11:02 AM CDTRiver Flood WarningFWDHunt, Rockwall22 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.